Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 86, NWS Gaylord, MI

September 16, 2016

NWS Gaylord, MI issued this small craft advisory at Sep 16, 2016, 2:39 PM EDT. It took effect at Sep 16, 2016, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2016, 2:39 PM EDT (18:39 UTC)
In effect from
Sep 16, 2016, 8:00 PM EDT
Expired
Sep 17, 2016, 2:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

784 
WHUS73 KAPX 161839
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT FRI SEP 16 2016

LSZ321-170245-
/O.NEW.KAPX.SC.Y.0086.160917T0000Z-160917T0600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
239 PM EDT FRI SEP 16 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT
SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ348-LSZ322-170000-
/O.EXA.KAPX.SC.Y.0085.000000T0000Z-160917T0000Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
239 PM EDT FRI SEP 16 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ346-170000-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-160917T0000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
239 PM EDT FRI SEP 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
2 follow-up statements
131 
WHUS73 KAPX 161951
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EDT FRI SEP 16 2016

LHZ346-348-LSZ322-170000-
/O.CON.KAPX.SC.Y.0085.000000T0000Z-160917T0000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
351 PM EDT FRI SEP 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-170400-
/O.CON.KAPX.SC.Y.0086.160917T0000Z-160917T0600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
351 PM EDT FRI SEP 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
207 
WHUS73 KAPX 170215
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT FRI SEP 16 2016

LSZ321-170600-
/O.CON.KAPX.SC.Y.0086.000000T0000Z-160917T0600Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
1015 PM EDT FRI SEP 16 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 16, 1:38 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 16, 1:38 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
138 PM EDT FRI SEP 16 2016

.UPDATE...
Issued at 957 AM EDT Fri Sep 16 2016

Area of precipitation over E WI/W UP appears to be on the nose of
35kt LLJ that developed last evening. This area contains just a few
lightning strikes. 12z KAPX sounding shows very stable air over
northern MI with dewpoints still in the 40s this morning. Expect
area of precipitation to break up as it moves northeast...with our
UP counties having the best shot to see showers. Expect most of
northern Lower MI to remain dry this afternoon. Otherwise...nice day
in store with temps a few degrees above normal and decreasing
sunshine through the day. Realizing full mixing today could push
temps near 80 but increasing cloud cover will cut that down some.

&&

.SHORT TERM...(Today and tonight)
Issued at 144 AM EDT Fri Sep 16 2016

...Warmer yet, with rain chances on the increase late...

Well developed spit flow regime established across NOAM at this
early hour, with the northern portion well removed to our north
across central Canada, with the southern portion extending from the
Desert Southwest across the northern Lakes. The southern stream
remains rather progressive, which will force current overhead
ridge axis to give way to shortwave set to pinwheel out of the
intermountain west. This wave, and its attendant developing "cold"
front, will impact our area later today through Saturday, bringing
a pretty good bet for showers along with them.

Definitely a quiet start today, with that mid-level ridge axis still
overhead. High clouds will be on the increase as blowoff from upstream
convective complex advances overhead and deeper top-down
saturation begins. Deepest moisture advection remains centered to
our west until this afternoon when sharp h8-h7 theta-e ridge makes
a run into the area. Upstream trends supporting some of the latest
guidance progs bringing this moisture and attendant showers into
our area several hours quicker than initially anticipated. With
that said, plenty of dry air overhead to overcome, and moisture
plume will be outrunning better dynamics. Will split the
difference, trending upward for late afternoon shower chances,
especially along and west of US-131 and across eastern upper
Michigan. Will have a rather sharp pop gradient as one goes east,
anticipating this intial round of showers decaying as they push
further east. Not a ton of instability, but a few hundred
Joules/kg of most unstable cape on progs supports at least a token
thunder mention (no severe threat). Little doubt future
adjustments to this forecast will be needed as upstream radar
trends are better realized. Exact timing of those rain showers
will have plenty to say on just how warm we get this afternoon.
Thermal progs in an increasingly mature waa pattern easily support
much of the area reaching well into the 70s...a good 5 to 10
degrees above what is considered normal for mid September. A
quicker arrival of rains than currently anticipated will likely result
in temperatures being at least a few degrees cooler than currently
anticipated.

Moisture plume advances overhead tonight within deep layer
southwest flow environment out ahead of main wave and cold front.
Scattered to numerous showers to accompany this moisture, driven
in large part by development of modest low level jet. A rumble or
two of thunder cannot be ruled out with maintenance of some
minimal most unstable cape (once again, no severe weather
concerns). Not anticipating any real significant rain amounts
either given expected steady movement of shower activity and
limited potential for deep convection. Definitely a mild night,
with most areas likely not dropping out of the 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 144 AM EDT Fri Sep 16 2016

...Some storms Saturday/Cooler and less humid Sunday...

High Impact Weather Potential: Concerned about thunderstorm
potential Saturday with timing of cold front and upper level
dynamics during the afternoon hours.  Still in just general thunder
in Day 2 SPC outlook though they are talking about Michigan in the
06z discussion.  Could be windy from the west/northwest Tuesday.

Pattern Synopsis/Forecast: Split large scale pattern across North
America with a fast zonal northern branch across Canada above 50N
latitude...and a more wavy southern branch as an old upper low is
opening up as it emerges from the Rockies and into the Plains
states.  High pressure over the northeastern U.S. ridging back
across the Great Lakes region...and with low pressure over the
northern/central Plains southerly return flow is drawing moisture
north into the upper Midwest.

Pair of short wave troughs will be traversing the Great Lakes this
weekend...followed by seasonably strong zonal flow punching across
the northern Plains/upper Midwest and eventually into the Great
Lakes in the Tuesday time frame.  Early part of next week looks to
be dominated by a cold front passage perhaps later Monday/early
Tuesday...with cooler and possibly breezy weather in its wake.

Primary Forecast Concerns: Precipitation evolution Saturday is the
first order of business...with the emphasis on thunderstorm
potential during the latter half of the day with passage of a short
wave trough and cold front across northern Michigan.  Moist low
level air mass ahead of the front (surface dew points likely in the
lower-mid 60s) and heating after perhaps some low cloudiness burns
off...leads to a decent signal for MLCAPE values in the vicinity of
1000J/kg over north-central and northeast Lower Michigan Saturday
afternoon.  Forcing signal isn't tremendous...suggesting storm
coverage will tend to be more scattered.  Deep layer shear not
looking tremendous 36h out...so widespread severe potential looks
limited though a conditional threat there for some gusty storms.

Thunderstorm threat should diminish Saturday evening with a push of
cooler air across the upper Lakes which could result in some lake
induced clouds/showers downwind of Lakes Superior/Michigan into
Sunday.  Passage of a second short wave trough Sunday afternoon
raises possibility for some shower activity spreading/developing
inland...NAM-WRF really likes that idea but forecast soundings look
a bit too moist and also looks like its convective scheme is being a
bit mischievous as well.  Overall some mixed signals here...will
massage PoPs to get the lake convection idea into the forecast at
least for northwest Lower Sunday.  Still time to adjust for some of
these mesoscale details in what is now the Day 3 forecast.

Another cold front Monday night/Tuesday morning brings next round of
showers/thunderstorms...gusty west/northwest winds possible in post-
frontal air mass sweeping across the Lakes Tuesday.  More rain
during the midweek period...don't foresee any obvious big impacts
at this point through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 132 PM EDT Fri Sep 16 2016

MVFR conditions possible between midnight and daybreak. An area of
lower clouds...and scattered showers and thunderstorms will move
across the region overnight. Around daybreak...some LIFR
conditions are possible especially north towards the Straits and
UP. Quick improvement is expected after daybreak back to VFR by
around midday. Scattered showers and thunderstorms with gusty
winds are expected Saturday.

&&

.MARINE...
Issued at 144 AM EDT Fri Sep 16 2016

Winds will be on the increase over the big water today through
Saturday as a cold front approaches and moves across the area. South
to southeast winds today and this evening will veer more southwest
with time heading through later tonight and Saturday. Tough call
with regards to potential headlines, although current thought is for
strongest winds to remain over the open waters until winds turn more
southwest heading into Saturday.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ346.

LM...NONE.
LS...NONE.
&&

UPDATE...Farina
SHORT TERM...MSB
LONG TERM...JPB
AVIATION...Farina
MARINE...MSB
Hazardous weather outlook, Sep 16, 11:02 AM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1102 AM EDT FRI SEP 16 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171515-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1102 AM EDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. ANY
THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY...WITH A SMALL THREAT FOR STRONG
THUNDERSTORMS ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN EAST OF THE
US-131 CORRIDOR.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER MONDAY INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:30 AM EDTSmall Craft AdvisoryAPX9 hr

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.